Newbie

Hi I was put on levothyroxine 3 years ago and my current dose is 150mcg moved up to 175mcg today. I have high heart rate of 98 and blood pressure of 163/91 but this was taken 5 minutes after walking, am I likely hyperthyroid or overmedicated? I still have symptoms like imbalance and tiredness but endo says these are not low thyroid thank you

TSH 5.6 (0.2 - 4.2)

Free T4 13.9 (12 - 22)

Free T3 3.0 (3.1 - 6.8)

TPO antibodies 874.5 (<34)

TG antibodies >1200 (<115)

Ferritin 17 (15 - 150)

Folate 2.0 (2.5 - 19.5)

Vitamin B12 203 (190 - 900)

Total 25 OH vitamin D 16.1 (<25 severe)

Thank you

21 Replies
oldestnewest

Have you got results of latest thyroid blood tests along with laboratory ranges? If so, post them here and people will give helpful suggestions. If you've got vitamin test results then post those too. Have you got thyroid antibodies?

Reply

TSH 5.6 (0.2 - 4.2)

Free T4 13.9 (12 - 22)

Free T3 3.0 (3.1 - 6.8)

TPO antibodies 874.5 (<34)

TG antibodies >1200 (<115)

Thank you

Reply

Well, clearly you are undermedicated with these results, not overmedicated so tiredness could well be a result of not enough thyroid medication. However, your imbalance could be due to low B12 combined with other vitamin deficiencies so best to check them out to rule that out. Vitamin levels are often low in hypothyroid patients. Check B12, folate, vitamin D and ferritin.

You have thyroid antibodies, has your Endo told you that you have Hashimotos thyroiditis?

Your high heart rate could be a result of fluctuating thyroid levels due to the activity of antibodies in Hashimotos disease or it could be due to low vitamin levels or something else.

Have your thyroid meds been switched to a different formulation recently with your increased dose? Some people find they are not interchangeable.

1 like
Reply

Thanks I have been switched to Teva Levothyroxine about a week ago

Reply

Were your symptoms there before the medication change or worse after the medication change?

Lots of people have had problems with TEVA so you need to think whether the problems were there before or whether you've felt worse since taking TEVA.

If you think it could be TEVA then ring pharmacist to find out if they can replace the tablets for your previous formulation. If you feel better returning to your old tablets then do a yellow card report.

yellowcard.mhra.gov.uk/

yellowcard.mhra.gov.uk/the-...

1 like
Reply

Thanks I don't think I have been on the Teva long enough to know if the symptoms are from the medication.

Reply

Done thanks

Reply

Ok, well you might have to wait and see but it's something to bear in mind if things don't improve. If your rapid heartbeat is recent it could be the cause.

Reply

I had vitamins and minerals checked do I post?

Reply

yes, you can add them to your post at the top here or start a new thread but if you do then give a bit of background or people won't know what feedback you want.

Reply

Your results indicate that you are still undermedicated which could lead to tiredness. Make sure you take your levothyroxine before food and away from coffee so that you get good absorption.

1 like
Reply

Thanks I do not take my medication the same time as I do with coffee or food and I leave several hours between coffee and food and thyroid meds so I don't understand why I am under medicated

Reply

Could just need a higher dose, we all differ in how much levothyroxine we absorb.

Reply

It certainly looks as if you are undermedicated. I was earlier in the year and my GP increased my dosage from 150mcg to 175 mcg. When my TSH levels dropped to 0.03 and FT4 raised to 26 my GP reduced me back down to 150mcg. So, sometime we need more levothyroxine to get our bodies back in balance.This happens to me every so often and would appear to be a symptom of Hasimotos.

I also began taking Vit B12 and I think this has helped with the fatigue, aches etc. and thus reducing my need for a higher dosage. I also take cod liver oil and glucosamine for my joints (not as yet confirmed but suggested psoriatic arthritis).

1 like
Reply

Forgot to mention that I have a heart rate that varies between 80 and 90+. This is when I am sitting. And nicely medicated (according to my GP). This would appear to be a symptom of my Hasimotos. I have read that magnesium supplement can ease this. Unfortunately I don't remember to take it regularly enough to notice a difference. Must try harder. :)

1 like
Reply

Glucosamine isn’t really effective unless you’re taking calcium to compliment it.

1 like
Reply

What has your GP said or done about these results and how long ago were they done?

Reply

About a month ago, nothing has been said

Reply

You need to go back to your GP immediately and ask for your dosage to be increased.

1 like
Reply

Oh dear, that's really too bad and I'd like to say something more vehement about your GP but I'm trying to be good.

You are severely vitamin D deficient and if your Endo didn't think your symptoms were thyroid related then why didn't he do these basic checks and follow it up?

You really need SeasideSusie 's vitamins advice here. You need to make an urgent GP appointment and point out that considering your deficiencies have not been addressed for one month since your results were available you now want the correct treatment. SeasideSusie will tell you but as your vitamin D is lower than 30 you should receive loading doses of D3 and then a maintenance dose high enough to keep you in range.

Although B12 is just in range, it's much too low and your GP really should eliminate the possibility of pernicious anaemia before supplementing with folate which you are also deficient in.

As you have thyroid antibodies SlowDragon has good suggestions on how to treat gut dysfunction which can be a feature of Hashimotos and prevent vitamin absorption leading to deficiencies.

Tell us how you get on with the GP.

Let us know if you start to feel better once you've got the right treatment for your deficiencies. It will probably take several months before you feel the benefits.

1 like
Reply

Your endo is obviously not a thyroid specialist (many seem to have no idea about Hashimoto's)

See SeasideSusie reply here to similar disastrous vitamin levels, treatment and GP

healthunlocked.com/thyroidu...

Essential to improve vitamins, plus likely to need increase in Levo

Dose should be high enough to bring TSH down to around one and FT4 towards top of range and FT3 at least half way in range

Email Louise at a Thyroid UK for list of recommended thyroid specialists louise.roberts@thyroiduk.org.uk

Dr Toft, past president of the British Thyroid Association and leading endocrinologist, states in Pulse Magazine,

"The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l.

Most patients will feel well in that circumstance. But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

You can obtain a copy of the article by emailing louise.roberts@thyroiduk.org print it and highlight question 6 to show your doctor.

With Hashimoto's, until it's under control, our gut can be badly affected. Low stomach acid can lead to poor absorption of vitamins. Low vitamin levels stop thyroid hormones working.

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

Very very many of us with Hashimoto's find gluten free diet essential

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

Low stomach acid can be an issue

Lots of posts on here about how to improve with Apple cider vinegar or Betaine HCL

thyroidpharmacist.com/artic...

drmyhill.co.uk/wiki/hypochl...

scdlifestyle.com/2012/03/3-...

healthunlocked.com/thyroidu...

Other things to help heal gut lining

Bone broth

thyroidpharmacist.com/artic...

Probiotics

carolinasthyroidinstitute.c...

Importance of magnesium

hypothyroidmom.com/two-vita...

I would also take Teva back to Pharmacist and ask for usual brand. Levothyroxine is not the same across different brands, but Teva especially has caused very many great difficulties

Always get same brand every time

academic.oup.com/jcem/artic...

3 likes
Reply

You may also like...